Prednisone is notorious for causing loss of calcium from the bones, resulting in osteoporosis or oste
openia. Both conditions can lead to dental problems and fractures. Another skeletal side effect of Prednisone is avascular necrosis, where a bit of the head of the bone in the hip or shoulder begins to die from lack of blood supply. A very painful condition.
Your son should be taking ample supplements of calcium (1000 - 1500 mg/day) and possibly an anti-osteoporosis drug such as Fosamax.
Once off the prednisone, continuing the calcium and vitamin D intake and getting weight-bearing exercise such as walking, running, etc. will help to promote calcium deposition in the long bones. If you're concerned, a simple x-ray can be done to check his bone density.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Intolerant to Asacol and rectal mesalamine preparations.
On Prednisone then Entocort 2001-2006 with only short periods off.
Current meds are Colazal, Azathioprine and Remicade.
In remission since April, 2006. Remicade has been my wonder drug.